Update on ocular toxicity of ethambutol

Priscilla Makunyane, Solani Mathebula
2016 African Vision and Eye Health  
The purpose of this review is to update clinicians on available literature on the ocular toxicity of ethambutol and the type of eye care to be provided to patients treated with these medications. Ethambutol is a commonly used first-line anti-tuberculosis drug. Since its first use in the 1960s, ocular toxicity is described as related to dose and duration, and it is reversible on therapy discontinuation. However, the reversibility of the toxic optic neuropathy remains controversial. The mechanism
more » ... of ocular toxicity owing to ethambutol is still under investigation. Other than discontinuing the drug, no specific treatment is available for the optic neuropathy caused by ethambutol. Doctors prescribing ethambutol should be aware of the ocular toxicity, and the drug should be used with proper patient education and ophthalmic monitoring.
doi:10.4102/aveh.v75i1.353 fatcat:7jxsrtzbmfcd5g2rajmwvbxmua